Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 195, NWS Morristown, TN

July 5, 20127 counties in Virginia; Carter County, Johnson County, Sullivan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2012, 2:56 PM EDT for 7 counties in Virginia; Carter County, Johnson County, Sullivan County, Tennessee. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2012, 2:56 PM EDT (18:56 UTC)
Expired
Jul 5, 2012, 4:00 PM EDT
In force
64 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Carter County, TN, Johnson County, TN, Sullivan County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 131 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 3:00 PM EDTTSTM WND DMGAbingdon, VASEVERAL TREES DOWN.
Jul 5, 3:25 PM EDTTSTM WND DMG11 Nw Abingdon, VAONE TREE DOWN ALONG HWY 19.
Jul 5, 3:30 PM EDTTSTM WND DMG2 E Bristol Tn, TNPORTION OF A ROOF DESTROYED AND 1 TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 11:37 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WUUS54 KMRX 051856
SVRMRX
TNC019-091-163-VAC105-167-169-191-195-520-720-052000-
/O.NEW.KMRX.SV.W.0195.120705T1856Z-120705T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN EAST TENNESSEE...
  JOHNSON COUNTY IN EAST TENNESSEE...
  SULLIVAN COUNTY IN EAST TENNESSEE...
  LEE COUNTY IN SOUTHWEST VIRGINIA...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
  WISE COUNTY IN SOUTHWEST VIRGINIA...
  CITY OF BRISTOL IN SOUTHWEST VIRGINIA...
  CITY OF NORTON IN SOUTHWEST VIRGINIA...

* UNTIL 400 PM EDT

* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM MCROBERTS TO NELLA...AND MOVING
  SOUTHWEST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LEBANON...ABINGDON...WISE...MOUNTAIN CITY...NORTON...BRISTOL VA...
  BRISTOL TN...GATE CITY...CLEVELAND...BIG STONE GAP...WEBER CITY...
  POUND...DAMASCUS...HANSONVILLE...HILANDER PARK...HOLSTON...ST.
  PAUL...CASTLEWOOD...LAUREL BLOOMERY AND COEBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3653 8170 3646 8169 3640 8173 3634 8170
      3634 8184 3622 8196 3685 8303 3689 8289
      3698 8288 3703 8275 3712 8273 3720 8257
      3703 8247 3696 8235 3705 8218 3706 8205
      3712 8201 3699 8178 3692 8183 3663 8160
TIME...MOT...LOC 1855Z 046DEG 23KT 3724 8264 3657 8151

$$

SR/DH
1 follow-up statement
692 
WWUS54 KMRX 051926
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 PM EDT THU JUL 5 2012

TNC019-091-163-VAC105-167-169-191-195-520-720-052000-
/O.CON.KMRX.SV.W.0195.000000T0000Z-120705T2000Z/
SULLIVAN TN-JOHNSON TN-RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA-
CITY OF NORTON VA-CITY OF BRISTOL VA-LEE VA-CARTER TN-
326 PM EDT THU JUL 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CARTER...LEE...CITY OF BRISTOL...CITY OF NORTON...WISE...
WASHINGTON...SCOTT...RUSSELL...JOHNSON AND SULLIVAN COUNTIES...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF PARDEE TO 7
MILES EAST OF MOUNTAIN CITY...OR ALONG A LINE EXTENDING FROM
WHITESBURG TO ASHLAND...MOVING SOUTHWEST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MOUNTAIN CITY...NORTON...BRISTOL VA...BRISTOL TN...GATE CITY...BIG
  STONE GAP...WEBER CITY...HARR...PARDEE...SHADY VALLEY...
  DUNGANNON...BENHAMS...COLLINGWOOD...NICKELSVILLE...TRADE...SOUTH
  HOLSTON DAM...NEVA...APPALACHIA...FORT BLACKMORE AND DOEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3653 8170 3646 8169 3640 8173 3634 8170
      3634 8184 3622 8196 3685 8303 3689 8289
      3698 8288 3703 8275 3712 8273 3720 8257
      3703 8247 3696 8235 3705 8218 3706 8205
      3712 8201 3699 8178 3692 8183 3663 8160
TIME...MOT...LOC 1926Z 046DEG 23KT 3710 8282 3643 8169

$$

SR/DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:15 PM EDT, 41 minutes earlier.

Area forecast discussion, Jul 5, 2:15 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
215 PM EDT THU JUL 5 2012

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A HOT...HUMID...AND STAGNANT AIR MASS OVER THE
REGION...WITH A VERY UNSTABLE AIR MASS OVER THE FORECAST AREA. MODEL
SOUNDINGS ALSO REVEAL AN AIR MASS THAT IS VERY CONDUCIVE TO
PRODUCING STRONG WIND GUSTS...EVIDENCED BY AN INVERTED-V PROFILE IN
THE BOUNDARY LAYER AND A DEEP MID-LEVEL DRY LAYER. THUS...IT APPEARS
THAT THE CURRENT COMPLEX OF STORMS MOVING SOUTHWARD FROM THE OHIO
RIVER VALLEY COULD PRODUCE A WIDESPREAD WIND EVENT WITH LOCALLY
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. OTHERWISE...
MODELS INDICATE THAT THE UPPER-LEVEL HIGH OVER THE CENTRAL PLAINS
WILL BUILD FARTHER EASTWARD OVER THE WEEKEND...WITH TEMPS REMAINING
WELL ABOVE NORMAL AND DIURNAL SCATTERED CONVECTION DEVELOPING EACH
DAY. AS FOR TEMPS...WILL GENERALLY TREND TOWARDS A PERSISTENCE
FORECAST THROUGH SATURDAY NIGHT...AND WILL REISSUE THE HEAT ADVISORY
FOR SOUTHEAST TN FOR TOMORROW SINCE HEAT INDICES WILL AGAIN REACH
AROUND 105 DEGREES IN THE AFTERNOON.

.LONG TERM (SUNDAY THROUGH THURSDAY)...MAIN CONCERN DURING THE
EXTEND CONTINUES TO BE TIMING AND POSITION OF AN APPROACHING COLD
FRONT.  THE FRONT IS EXPECTED TO MOVE IN AROUND THE SUNDAY/MONDAY
TIME FRAME... THEN STALL JUST SOUTH AND EAST OF THE REGION FOR
TUESDAY AND CONTINUE TO EFFECT AREA WEATHER THROUGH THE REST OF THE
EXTENDED.  AS A RESULT...WILL SEE A RATHER UNSETTLED EXTENDED PERIOD
WITH A CHANCE OF CONVECTION MOST DAYS.  BEST CHANCE WILL BE AS THE
FRONT MOVES INTO THE AREA.  CURRENT MODEL RUNS BRING THE FRONT AND
THE BEST CHANCE OF CONVECTION IN ON MONDAY AND HAVE INCREASED POPS
TO LIKELY FOR THIS PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   72 100  73 100  73 /  40  20  20  20  20
KNOXVILLE AIRPORT, TN     70  98  71  98  71 /  40  20  20  20  20
OAK RIDGE, TN             71  98  72  98  72 /  40  20  20  20  20
TRI CITIES AIRPORT, TN    68  96  69  96  69 /  40  20  20  20  20
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING FOR THE
     FOLLOWING ZONES: BLEDSOE...BRADLEY...HAMILTON...MARION...
     MCMINN...MEIGS...RHEA...SEQUATCHIE...WEST POLK.

     HEAT ADVISORY FROM NOON EDT /11 AM CDT/ TO 9 PM EDT /8 PM CDT/
     FRIDAY FOR THE FOLLOWING ZONES: BLEDSOE...BRADLEY...
     HAMILTON...MARION...MCMINN...MEIGS...RHEA...SEQUATCHIE...
     WEST POLK.

VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, Jul 5, 9:20 AM EDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 AM EDT THU JUL 5 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
920 AM EDT (820 AM CDT) THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A COMPLEX OF THUNDERSTORMS OVER THE OHIO RIVER VALLEY WILL MOVE
SOUTHWARD INTO THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND
EVENING. THIS COMPLEX WILL HAVE THE POTENTIAL TO PRODUCE WIDESPREAD
DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO
GROUND LIGHTNING.

A HEAT ADVISORY HAS BEEN POSTED FOR MOST OF SOUTHEAST TENNESSEE FOR
THIS AFTERNOON AND EVENING...WITH HEAT INDEX VALUES REACHING 100 TO
105 DEGREES DURING PEAK HEATING. TAKE IT EASY ON THOSE OUTDOOR
PROJECTS OR ACTIVITIES...AND FIND A SHADY SPOT AND DRINK PLENTY OF
WATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING THROUGH THE WEEKEND...WITH THUNDERSTORM COVERAGE INCREASING
SIGNIFICANTLY BY SUNDAY NIGHT INTO TUESDAY AS A COLD FRONT SAGS
SOUTHWARD INTO THE REGION. THE MAIN SEVERE THREATS EACH DAY WILL BE
STRONG DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND
LIGHTNING.

HOT TEMPERATURES REMAIN IN THE FORECAST INTO THE WEEKEND...AND HEAT
INDICES MAY APPROACH OR EXCEED 105 DEGREES...ESPECIALLY ACROSS
SOUTHEAST TENNESSEE AGAIN ON FRIDAY. STAY TUNED...AND REMEMBER TO
PRACTICE SAFETY RULES IF YOU ARE OUT IN THE HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN SOMETIME EARLY NEXT WEEK.

DMG

In the hours before

Local storm report, Jul 5, 10:09 AM EDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1009 AM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     HILTONS                 36.65N 82.47W
07/04/2012                   SCOTT              VA   911 CALL CENTER

            FEW TREES DOWN ALONG AP CARTER HIGHWAY NEAR HILTONS.

&&
Special weather statement, Jul 5, 2:02 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
202 PM EDT THU JUL 5 2012

TNZ098-051845-
MARION TN-
102 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 145 PM CDT...

AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF SOUTH PITTSBURG...OR 8 MILES
NORTHWEST OF JASPER...MOVING SOUTHEAST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...SOUTH
PITTSBURG...ORME AND MARTIN SPRINGS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Local storm report, Jul 5, 2:47 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
247 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     5 ENE HONAKER           37.04N 81.89W
07/05/2012                   RUSSELL            VA   911 CALL CENTER

            SEVERAL TREES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:11 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, Wise, City of Bristol, City of Norton64 min
Jul 5, 3:49 PM EDTSevere Thunderstorm WarningMRXLee, Scott56 min
Jul 5, 4:05 PM EDTAreal Flood AdvisoryMRXRussell, Scott, Washington, Wise, City of Bristol, City of Norton3 hr
Jul 5, 4:37 PM EDTSevere Thunderstorm WarningMRXLee53 min
Jul 5, 5:46 PM EDTAreal Flood AdvisoryMRXLee119 min
Jul 5, 3:38 AM EDTHeat AdvisoryMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more17 hr
Jul 5, 2:16 PM EDTSevere Thunderstorm WarningMRXMarion44 min
Jul 5, 2:40 PM EDTAreal Flood AdvisoryMRXMarion2 hr
Jul 5, 2:50 PM EDTHeat AdvisoryMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more13 hr
Jul 5, 4:22 PM EDTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington53 min
Jul 5, 4:27 PM EDTSevere Thunderstorm WarningMRXHamblen, Hawkins63 min
Jul 5, 5:03 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Hawkins, Jefferson57 min
Jul 5, 5:13 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott62 min
Jul 5, 5:16 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Campbell, Claiborne, Grainger, Knox and 2 more59 min
Jul 5, 5:51 PM EDTSevere Thunderstorm WarningMRXAnderson, Loudon, Monroe, Morgan, Roane, Scott54 min
Jul 5, 5:52 PM EDTSevere Thunderstorm WarningMRXHamilton23 min
Jul 5, 5:59 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Monroe, Sevier46 min
Jul 5, 6:29 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe, Polk61 min
Jul 5, 6:40 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea, Roane65 min
Jul 5, 7:25 PM EDTSevere Thunderstorm WarningMRXBradley, Polk37 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.